Health Scandal in the US, are Canadians at risk?
More people have lost their vision in the US and the number of deaths from an outbreak connected to tainted recalled eye drops has increased.
In a Tuesday update, the Centers for Disease Control and Prevention said that there have now been three deaths in addition to the one that occurred in Washington state.
A drug-resistant type of bacteria is being looked at, according to the US Centers for Disease Control and Prevention, after it caused severe injuries in 68 people across the country, including three fatalities. The CDC reported that these incidents involved ten different brands of ophthalmic medications. However, Ezri Care Artificial Tears, which the Food and Drug Administration advised consumers to stop buying last month, were the most popular.
The manufacturer, Global Pharma Healthcare, voluntarily recalled two eye drop products on February 2, 2023 due to possible bacterial contamination. The affected items were marketed under the names EzriCare Artificial Tears Lubricant Eye Drops and Delsam Pharma Artificial Tears Lubricant Eye Drops. On February 22, Delsam Pharma Artificial Eye Ointment was added to the recall.
READ MORE: Activists are fighting to remove fluoride from Toronto drinking water
According to the CDC, “Patients and healthcare professionals should immediately stop using EzriCare Artificial Tears pending further information and guidance from CDC and FDA.”
Eye drops on Canadian market
It doesn’t seem like the Artificial Tears products from EzriCare or Delsam Pharma are offered in Canada, but many Canadians who traveled to US could have bought these products.
Everyone is urged to stop using these products immediately.
Previous eye drops recall in Canada
One batch each of Compliments and Pharmasave Advanced Relief Eye Drops A packing issue has led to the recall of Advanced Relief Eye Drops back in May of 2022. The contaminated bottles, according to the agency, may have contained hidden glycerine or naphazoline HCl, which can trigger allergic reactions including a rash, itching, or swelling, especially on the face, tongue, and neck.